North Carolina, 2012Strong Wind in North Carolina, March 5, 2012
March 5, 2012 · NWS ILM · 1 event in 1 county or zone
A tight pressure gradient produced strong wind gusts over much of the Carolinas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight pressure gradient produced strong wind gusts over much of the Carolinas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Mar 5, 10:40 AM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Mar 5, 10:40 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...RESENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1040 AM EST MON MAR 5 2012
.SYNOPSIS...
A CLIPPER LOW AND ASSOCIATED FRONTAL SYSTEM WILL SWEEP ACROSS THE
REGION TODAY...WITH HIGH PRESSURE BUILDING IN WAKE OF THIS SYSTEM.
COOLER THAN NORMAL TEMPERATURES ARE EXPECTED THE FIRST HALF OF THIS
WEEK...FOLLOWED BY A WARMING TREND MID THROUGH LATE WEEK AS HIGH
PRESSURE DRIFTS OFFSHORE. FAIR AND MILD WEATHER IS EXPECTED NEXT
WEEKEND AS SOUTHERLY WIND FLOW PREVAILS ACROSS THE AREA.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 10:30 AM MONDAY...LATEST SURFACE ANALYSIS SHOWING COLD FRONT
ENTERING THE WESTERN AREAS OF THE CWA. BIG STORY CONTINUES TO BE THE
WINDS. I HAVE RAISED A WIND ADVISORY FOR ALL AREAS PRIMARILY FOR TWO
REASONS. FIRST...FOR THE COASTAL AREAS WE SHOULD SEE ACTUAL CRITERIA
VERIFY WITH GUSTS OF 46 MPH WITH THE POSSIBILITY OF SUSTAINED WINDS
OF 30. WILMINGTON ASOS HAS ALREADY MEASURED A GUST OF 36 KNOTS(41
MPH). THE 0600 UTC MAV GUIDANCE FOR WILMINGTON HAS 26 KNOTS
SUSTAINED AT 1800 WHICH IS RARELY SEEN OUTSIDE OF TROPICAL ACTIVITY.
THE MOMENTUM TRANSFER SOUNDINGS ON BUFKIT SHOW DEEP MIXING SEVERAL
THOUSAND FEET UP TO 51 KNOTS. FOR ALL OTHER AREAS...ALTHOUGH
CRITERIA MAY NOT BE MET...PUBLIC IMPACT WILL SUFFICE WITH GUSTY
WINDS FOR A SUSTAINED PERIOD OF TIME AND SATURATED SOILS. HAVE
ADJUSTED MAX TEMPERATURES SLIGHTLY UPWARD AND TWEAKED CLOUD COVER AS
WELL.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 AM MONDAY...ELONGATED RIDGE AXIS JUST WEST OF THE AREA AT
THE START OF THE PERIOD WILL MIGRATE OVERHEAD ON TUE. WEAK COASTAL
TROUGH DEVELOPS AS RIDGE AXIS SHIFTS NORTH TUE NIGHT INTO WED.
ANTICIPATE AN INCREASE IN LOW CLOUD LATE TUE NIGHT OR WED AS THE
TROUGH MOVES ONSHORE...BUT DO NOT THINK PRECIP WILL BE AN ISSUE.
THERE IS LITTLE IN THE WAY OF CONVERGENCE ALONG THE TROUGH NOR IS
ANY ISENTROPIC LIFT PRESENT. CLOUD COVER ASSOCIATED WITH THE TROUGH
SHOULD THIN DURING WED AS THE LOW LEVEL MIXING HELPS DRY OUT LOW
LEVELS AND THE TROUGH MOVES FARTHER INLAND.
NORTHEAST FLOW AND COOL AIR IN PLACE WILL KEEP HIGHS WELL BELOW CLIMO
TUE...MID TO UPPER 50S. LOW LEVEL COLD POOL WILL INITIALLY RESIST
WARM ADVECTION TUE NIGHT AND RELATIVELY WEAK GRADIENT AND LACK OF
CLOUDS...ESPECIALLY INLAND...WILL RESULT IN ANOTHER NIGHT WHERE LOWS
HAVE SOME RADIATIONAL COOLING INFLUENCE. LOWS WILL GENERALLY BE IN
THE MID 30S. LAST OF THE COLD AIR IS ERODED OUT WED BY DEVELOPING
SOUTHERLY FLOW WITH HIGHS RUNNING CLOSE TO CLIMO. WARM RETURN FLOW
CONTINUES WED NIGHT...HELPING KEEP LOWS IN THE UPPER 40S TO AROUND
50.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 3 AM MONDAY...CONFIDENCE REMAINS LOW IN THE EXTEND
PERIOD...MAINLY FOR THE WEEKEND. NOT SEEING A LOT OF RUN TO RUN
CONSISTENCY IN THE GFS/ECMWF RECENTLY. THE MAIN ISSUE IS THE
EVOLUTION OF THE UPPER PATTERN AND THE HANDLING OF A POTENTIAL
CUTOFF LOW OVER THE WESTERN HALF OF THE CONUS LATE IN THE WEEK.
SEEING FAIRLY GOOD AGREEMENT FOR THU/THU NIGHT WITH HIGH PRESSURE
OVER THE ATLANTIC RIDGING OVER THE SOUTHEAST. FRI OR FRI NIGHT IT
LOOKS LIKE A COLD FRONT DROPS IN FROM THE NORTH OR THE NORTHWEST BUT
HOW FAR SOUTH IT PUSHES AND HOW MUCH...IF ANY...PRECIP IS ASSOCIATED
WITH IT REMAINS A QUESTION. AT THAT POINT THE UNCERTAINTY OVER THE
EVOLUTION OF THE UPPER PATTERN TAKES OVER AND CONFIDENCE DROPS
CONSIDERABLY. HENCE THE WEEKEND FORECAST IS MORE OR LESS AN UPDATE
FROM THE PREVIOUS PACKAGE. TEMPERATURES FOR THE FIRST HALF OF THE
PERIOD...THU THROUGH FRI NIGHT...WILL RUN ABOVE CLIMO. SAT THROUGH
SUN NIGHT WILL REALLY DEPEND ON HOW FAR THE COLD FRONT DROPS SOUTH
AND WHERE IT STALLS. FOR NOW KEEPING TEMPERATURES NEAR
CLIMO...THOUGH 10 DEGREES WARMER OR COOLER IS CERTAINLY POSSIBLE.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
AS OF 12Z...THERE IS HIGH CONFIDENCE VFR WILL CONTINUE AT ALL
TERMINALS THROUGH THE TAF VALID PERIOD. A COLD FRONT WILL MOVE
RAPIDLY THROUGH THE TERMINALS THIS MORNING. NO SIGNIFICANT
CLOUDINESS EXPECTED. BUT OF GREATER CONCERN WILL BE THE SUSTAINED
WESTERLY COMPONENT WINDS OF 20-25 KNOTS...WITH GUSTS 30-38 KNOTS
THIS MORNING. THIS WILL CAUSE CROSSWIND COMPONENTS OF GREATER THAN
20 KNOTS FOR NORTH SOUTH ACTIVE RUNWAYS.
SHOULD SEE OVERALL WIND SPEEDS GRADUALLY ABATE THIS AFTERNOON BUT
GUSTS TO AROUND 25 KNOTS WILL STILL BE LIKELY INTO ID-LATE
AFTERNOON. WIND GUSTS WILL SUBSIDE 23-00Z AS A NOCTURNAL INVERSION
DEVELOPS. AS HIGH PRESSURE BUILDS IN OVERNIGHT WINDS WILL BECOME
PROGRESSIVELY MORE NORTHERLY.
EXTENDED OUTLOOK...VFR.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 10:30 AM MONDAY...SUSTAINED WINDS OF 33 KNOTS NOW AT 41013 WITH
GUSTS NEAR 40. HAVE EXPANDED THE GALE WARNING TO ALL WATERS BASED
PRIMARILY ON WIND GUSTS. WILL TAKE A LOOK AT WALKING BACK THE
EXPIRATION TIME LATER WITH THE 1200 UTC GUIDANCE. NO OTHER CHANGES.
SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 AM MONDAY...SOLID 15 KT NORTHEAST FLOW AT THE START OF THE
PERIOD WILL DECREASE TUE AS GRADIENT OVER THE WATERS RELAXES. CENTER
OF HIGH SHIFTS NORTH TUE NIGHT INTO WED WITH WINDS GRADUALLY VEERING
TO SOUTHEAST FOR WED. SOUTHEAST FLOW CONTINUES INTO WED NIGHT WITH
GRADIENT CHANGING LITTLE AS HIGH PRESSURE EAST OF HATTERAS DRIFTS
FARTHER OFF THE COAST. ALTHOUGH SPEEDS WILL BE AROUND 10 KT TUE
NIGHT THROUGH WED NIGHT THE EXTENDED PERIOD OF SOUTHEAST FLOW WILL
START TO BUILD SEAS A BIT HIGHER THAN SPEEDS WOULD SUGGEST. SEAS
GENERALLY 3 TO 4 FT TUE INTO WED BUT BY THE END OF THE PERIOD THE
TOP END WILL INCREASE TO 5 FT.
LONG TERM /THURSDAY THROUGH FRIDAY/...
AS OF 3 AM MONDAY...LIGHT SOUTHERLY FLOW AROUND THE BACKSIDE OF
ATLANTIC HIGH PRESSURE WILL CONTINUE THROUGH THE PERIOD. SPEEDS WILL
GENERALLY BE 10 TO 15 KT...BECOMING MORE SOUTHWEST FRI AS COLD FRONT
APPROACHES FROM THE NORTHWEST. SEAS WILL BUILD A BIT HIGHER THAN 10
TO 15 KT SPEEDS WOULD SUGGEST...GIVEN THE PROLONGED SOUTHEAST TO
SOUTH FETCH. A SCEC OR SCA HEADLINE MAY BE REQUIRED LATE IN THE
PERIOD WITH SEAS BUILDING FROM 3 TO 5 FT THU TO 4 TO 5 FT OR 4 TO 6
FT FRI.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR SCZ017-023-024-
032-033-039-053>056.
NC...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR NCZ087-096-099-
105>110.
MARINE...GALE WARNING UNTIL 7 PM EST THIS EVENING FOR AMZ250-252-254-
256.
&&
NEAR TERM...15
SHORT TERM...III
LONG TERM...III
AVIATION...MRRHazardous weather outlook, Mar 5, 6:02 AM EST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
602 AM EST MON MAR 5 2012
NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-061115-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
602 AM EST MON MAR 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
STRONG WEST WINDS EXPECTED THIS AFTERNOON.
A CLIPPER LOW SWEEPING QUICKLY EASTWARD ALONG THE NORTH CAROLINA
AND VIRGINIA BORDER TODAY...WILL CREATE STRONG WEST WINDS THIS
AFTERNOON.
WEST WINDS OF 20 TO 30 MPH...WITH GUSTS UP TO 35 MPH SHOULD BE
EXPECTED. GIVEN WET GROUNDS FROM RECENT RAINFALL...A FEW OF THE
STRONGER GUSTS COULD KNOCK DOWN ISOLATED TREES...CREATING A
POTENTIAL FOR SPORADIC POWER OUTAGES THIS AFTERNOON.
DRIVING HIGH PROFILE VEHICLES WILL BECOME MORE DIFFICULT ALONG
NORTH AND SOUTH BOUND ROADS DUE TO STRONG CROSS-WINDS. WINDS WILL
BECOME NORTHWEST AND EASE TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ254-256-061115-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
602 AM EST MON MAR 5 2012
...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE INTO MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-061115-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
602 AM EST MON MAR 5 2012
...GALE WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EST THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE INTO MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
8
Strong Wind, Robeson
- When
- March 5, 12:30 PM EST to 12:35 PM EST
- Where
- Robeson forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.640, -79.103 (the zone’s center; the record gives no point)
Strong wind gusts caused structural damage to a mobile home at the Sandy Acres Mobile Home Park in Red Springs.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Virginia, March 5, 20121 death · $1,000 · 1 event
- Wildfire in Georgia, March 5 to 6, 2012$25,000 · 1 event
- Heavy Snow and Winter Weather in West Virginia, March 5, 201213 events
- Winter Storm and Winter Weather in Virginia, March 5, 201213 events
- Winter Weather in Ohio, March 5, 201211 events
- Winter Weather in Virginia, March 5, 201211 events
- High Surf in Hawaii, March 5 to 7, 20127 events
- Marine Strong Wind in North Atlantic Coastal Waters, March 5, 2012$4,000 · 5 events
- Heavy Snow and Winter Weather in Kentucky, March 5, 20124 events
- High Wind in Wyoming, March 5 to 6, 20124 events
- Winter Storm in Virginia, March 5, 20123 events
- Wildfire in Oklahoma, March 5, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368879.